Iowa, 2006

Hail in Iowa, May 29, 2006

May 29, 2006 · NWS ARX · 8 events in 4 counties and zones

Law enforcement officials and the public reported hail ranging in size from pennies to quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials and the public reported hail ranging in size from pennies to quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 29, 1:56 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 29, 1:56 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT MON MAY 29 2006

.SHORT TERM...THROUGH WEDNESDAY NIGHT

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD.

SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE IN SOUTHERN
MANITOBA WITH A COLD FRONT SOUTH THROUGH CENTRAL MINNESOTA...
WESTERN IOWA INTO CENTRAL OKLAHOMA. LOCAL RADAR SHOWING SOME
SCATTERED THUNDERSTORMS WELL AHEAD OF THE FRONT IN A ZONE OF LOW
LEVEL FRONTOGENESIS AND FN VECTOR CONVERGENCE AND WHERE THE 0-3 KM
SHEAR WAS SLIGHTLY INCREASED.

THE 12Z NAM PICKED UP ON THE CONVECTION FIRING OVER THE AREA THIS
AFTERNOON BUT BY EARLY EVENING WEAKENS THE LOW LEVEL FEATURES THAT
HELPED TO PRODUCE THE ACTIVITY AS THE FRONT CONTINUES TO APPROACH THE
AREA. AS THE FRONT APPROACHES WOULD EXPECT THE ACTIVITY TO GENERALLY
INCREASE IN COVERAGE AS NAM BUFKIT SOUNDINGS FOR KRST SHOW WHAT
REMAINS OF THE CAP SHOULD BE GONE SHORTLY. MODELS CONTINUE TO SHOW
THE BEST DYNAMICAL FORCING AND DEEP SHEAR TO REMAIN NORTH OF THE
FORECAST ACROSS NORTHERN MINNESOTA. MODELS ALSO CONTINUE THE TREND OF
SHOWING THE LOW LEVEL FORCING SIGNALS /FRONTOGENESIS...FN VECTOR
CONVERGENCE...SURFACE MOISTURE CONVERGENCE/ TO WEAKEN AS THE FRONT
APPROACHES. HOWEVER...THERE SHOULD BE ENOUGH FORCING IN THE HIGH CAPE
ENVIRONMENT /2000-2500 J/KG IN THE MIXED AND BOUNDARY LAYER/ TO
SUPPORT SCATTERED ACTIVITY.

THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS THE
FORECAST AREA TONIGHT AS IT BECOMES PARALLEL TO THE UPPER LEVEL FLOW.
BY LATE TONIGHT AND INTO TUESDAY MORNING...THE NAM SHOWS THE
FRONTOGENESIS IN THE 1000-850 MB LAYER TO GET STRONGER AS THERE MAY
BE A WEAK WAVE MOVING NORTHEAST ALONG THE FRONT. WITH THIS IN MIND...
HAVE KEPT THE LIKELY POPS FOR AFTER 06Z TONIGHT...BUT EVENING SHIFT
WILL HAVE TO MONITOR THIS DEVELOPMENT AND MAY HAVE TO PULL BACK TO
CHANCE. THE FRONTOGENESIS...MOISTURE CONVERGENCE AND THETA-E
CONVERGENCE CONTINUE TO INCREASE ALONG THE STALLED BOUNDARY TUESDAY
AND HAVE KEPT THE LIKELY POPS GOING ACROSS THE EASTERN SECTIONS. THE
NAM SHOWS MIXED AND BOUNDARY LAYER CAPES OF 1500-2000 J/KG DURING THE
AFTERNOON.

NOT MUCH CHANGE IS EXPECTED INTO WEDNESDAY AS THE FRONT IS EXPECTED
TO STILL BE VERY CLOSE TO THE FORECAST AREA. ANOTHER WEAK SURFACE
WAVE MAY MOVE ALONG THE FRONT LATE TUESDAY NIGHT AND WEDNESDAY.
BOTH THE NAM AND GFS SHOW A SECONDARY SHORT WAVE TROUGH TO CROSS THE
AREA WEDNESDAY WHICH WILL LIKELY INCREASE THE COVERAGE OF THE
SHOWERS AND STORMS.

AS FOR SEVERE CHANCES...AS ALREADY NOTED...GOOD CAPE AVAILABLE THIS
EVENING AND AGAIN TUESDAY. THE DEEPEST SHEAR CONTINUES TO RESIDE
WELL BEHIND THE FRONT AS THE UPPER LEVEL JET NEVER REALLY GETS CLOSE
TO THE AREA. HAIL LOOKS TO BE THE PRIMARY THREAT WITH THE NAM
SHOWING WET BULB ZERO HEIGHTS OF 10000-11500 FEET TONIGHT WITH
SIMILAR VALUES FOR TUESDAY AND A FREEZING LEVEL AROUND 13000.
PREVIOUS SHIFT HAD NOTED THE POSSIBILITY OF SOME NON-SUPERCELL
TORNADOES FOR TUESDAY ALONG THE BOUNDARY. THE 12Z NAM IS NOT AS
SUPPORTIVE OF THIS POSSIBILITY AS THE 00Z RUN AS IT LOOKS LIKE IT
HAS BACKED OFF ON THE 0-3KM CAPE AND THE BEST 0-2KM LAPSE RATES NOW
LOOK TO RESIDE BEHIND THE FRONT. OTHER PARAMETERS ARE STILL
FAVORABLE.

.LONG TERM...THURSDAY THROUGH MONDAY

LONG RANGE MODELS IN DECENT AGREEMENT EARLY IN THE PERIOD WITH THE
FLOW BECOMING NORTHWEST ACROSS THE UPPER MIDWEST. MODELS CONTINUE
TO SHOW A SHORT WAVE TROUGH COMING THROUGH THE FLOW WITH THE GFS
CONSISTENTLY FASTER THAN THE ECMWF. HOWEVER...THE ECMWF HAS SPED UP
A LITTLE AS WELL AND WILL PUT SOME POPS INTO THE FORECAST FOR
THURSDAY...MAINTAIN THEM FOR THURSDAY NIGHT AND THEN DROP FOR
FRIDAY. AFTER THAT....THE GFS KICKS OUT SOME ENERGY FROM THE SYSTEM
OFF THE PACIFIC NORTHWEST AND DROPS AN UPPER LEVEL LOW ACROSS THE
REGION. THE ECMWF DOES NOT SHOW THIS AND KEEPS UPPER LEVEL RIDGING
ACROSS THE REGION. THE GFS ENSEMBLE MEAN HEIGHTS ARE VERY SIMILAR
TO THE ECMWF SOLUTION SO HAVE AFTER COORDINATING WITH SURROUNDING
OFFICES HAVE OPTED TO DISREGARD THE OPERATIONAL GFS SOLUTION AND
MAINTAIN A DRY FORECAST FOR THE UPCOMING WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

04
Hazardous weather outlook, May 29, 4:05 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
505 AM CDT MON MAY 29 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
505 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT ADVANCING EASTWARD ACROSS MINNESOTA AND IOWA TODAY
WILL TRIGGER THUNDERSTORMS AS IT MOVES INTO THE WARM...MOIST AND
UNSTABLE AIRMASS OVER THE REGION. A FEW STORMS MAY INITIALLY
AFFECT LOCATIONS MAINLY WEST OF THE MISSISSIPPI RIVER LATE IN THE
AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS AREA-WIDE WILL BE
TONIGHT AS THE FRONT MOVES TO NEAR A WAUSAU AND LA CROSSE WISCONSIN
TO WATERLOO IOWA LINE BY TUESDAY MORNING.

WINDS ALOFT ARE NOT OVERLY FAVORABLE FOR SEVERE THUNDERSTORMS TODAY
OR TONIGHT. HOWEVER...THE AIRMASS AHEAD OF THE FRONT IS EXPECTED TO
BE VERY UNSTABLE AND A FEW SEVERE STORMS ARE POSSIBLE AHEAD OF THE
FRONT...MAINLY BETWEEN 5 PM AND MIDNIGHT. THE PRIMARY THREAT SHOULD
BE LARGE HAIL AND TO A LESSER EXTENT DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL REMAIN IN THE AREA ON TUESDAY. A FEW SEVERE
STORMS ARE POSSIBLE IN THE AFTERNOON AND EVENING...MAINLY IN AREAS
EAST AND SOUTH OF LA CROSSE...ALONG AND AHEAD OF THE COLD FRONT.
LARGE HAIL AND DAMAGING WINDS SHOULD BE THE PRIMARY THREAT.

A FEW THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND AGAIN FRIDAY...
BUT AT THIS TIME...NO ORGANIZED SEVERE STORMS ARE EXPECTED ON EITHER
OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE
EVENING...AND PERHAPS AGAIN TUESDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/RRS

In the hours before

Local storm report, May 29, 2:35 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     AUSTIN                  43.67N 92.97W
05/29/2006                   MOWER              MN   LAW ENFORCEMENT

            LIMBS DOWN ON SW SIDE OF TOWN

0321 PM     TSTM WND GST     LYLE                    43.51N 92.94W
05/29/2006  M60 MPH          MOWER              MN   FIRE DEPT/RESCUE

0329 PM     TSTM WND GST     LYLE                    43.51N 92.94W
05/29/2006  M76 MPH          MOWER              MN   FIRE DEPT/RESCUE

&&

ADAMS
Local storm report, May 29, 2:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             AUSTIN                  43.67N 92.97W
05/29/2006  E0.75 INCH       MOWER              MN   AMATEUR RADIO

0340 PM     HAIL             1 N AUSTIN              43.69N 92.97W
05/29/2006  M1.00 INCH       MOWER              MN   LAW ENFORCEMENT

&&

ADAMS
Local storm report, May 29, 2:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             6 W WALTHAM             43.82N 93.00W
05/29/2006  E1.00 INCH       MOWER              MN   LAW ENFORCEMENT

            OCCURRED AT HIGHWAY 218 AND COUNTY ROAD 1

&&

04
Local storm report, May 29, 3:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     3 W STEWARTVILLE        43.86N 92.55W
05/29/2006  E60 MPH          OLMSTED            MN   LAW ENFORCEMENT

0407 PM     HAIL             CLAREMONT               44.04N 93.00W
05/29/2006  E0.75 INCH       DODGE              MN   LAW ENFORCEMENT

&&

04
Local storm report, May 29, 3:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             DODGE CENTER            44.03N 92.85W
05/29/2006  E1.00 INCH       DODGE              MN   PUBLIC

&&

04
Local storm report, May 29, 3:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     WASIOJA                 44.08N 92.81W
05/29/2006  M60 MPH          DODGE              MN   LAW ENFORCEMENT

&&

04

The radar

The La Crosse radar (KARX), 144 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Mitchell

When
May 29, 3:20 PM CST
Where
Mitchell County, Orchard
Measured
0.88 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
43.233, -92.783

Hail, Floyd

When
May 29, 3:46 PM CST
Where
Floyd County, Marble Rock
Measured
1 in hail
Property damage
$700
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -92.867

Hail, Howard

When
May 29, 4:25 PM CST
Where
Howard County, Elma
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -92.450

Hail, Howard

When
May 29, 4:50 PM CST
Where
Howard County, Elma
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -92.450

Hail, Mitchell

When
May 29, 4:56 PM CST
Where
Mitchell County, 3 mi E of New Haven
Measured
1 in hail
Property damage
$800
Reported by
GENERAL PUBLIC
Coordinates
43.283, -92.583

Hail, Mitchell

When
May 29, 5:27 PM CST
Where
Mitchell County, 2 mi W of Riceville
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
43.367, -92.600

Hail, Allamakee

When
May 29, 6:15 PM CST
Where
Allamakee County, Village Creek
Measured
1 in hail
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
43.317, -91.250

Hail, Mitchell

When
May 29, 6:40 PM CST
Where
Mitchell County, Toeterville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -92.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502730, 5502731, 5502732, 5502733, 5502734, 5502735, 5502736, 5502737.